Tornadoes · United States · Vermont · 2010

EF0 tornado, Peacham, Vermont, August 3, 2010

This EF0 tornado ran 0.1 miles across Caledonia County on August 3, 2010, touching down at 9:35 PM EDT and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 3, 2010
Touchdown
9:35 PM EDT (01:35 UTC)
Lifted
9:36 PM EDT (01:36 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$25,000
County
Caledonia County
Touchdown point
44.336, -72.219
Lift-off point
44.337, -72.217
Record number
1008031935-01

What the Weather Service recorded

A stalled frontal boundary was draped across the Vermont/Canadian border during the afternoon and evening of August 3rd. South of the frontal boundary, maximum temperatures were in the 80s with dewpoints in the 60s creating a marginally unstable air mass.||Numerous showers and thunderstorms with very heavy rainfall continuously traversed the boundary across Vermont/Canadian border. However, an isolated super cell thunderstorm developed in Caledonia county and proceeded to move east across Peacham near Fosters Pond. Significant wind damage in the form of trees downed, uprooted and some snapped occurred with a convergence debris field pattern indicative of a tornado.

Significant tree damage in a convergent pattern centered on the corner of Lanesboro and Foster Pond Road. Hundreds of softwood trees downed, uprooted or snapped. A majority of the damage is from inflow into the circulation, the actual funnel appears to have traversed along tree top level.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
15:04 UTC15:33 UTCFlash Flood WatchBTV
00:33 UTC04:30 UTCFlash Flood WarningBTV
04:55 UTC08:45 UTCFlood AdvisoryBTV
06:21 UTC15:15 UTCFlood WarningBTV

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 00:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the tornado touched down at Aug 3, 8:59 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 3, 8:59 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
859 PM EDT TUE AUG 3 2010

.SYNOPSIS...
THE WEATHER ACROSS THE NORTH COUNTRY WILL FEATURE ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH THURSDAY. SOME OF THOSE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL, ESPECIALLY
CLOSER TO THE CANADIAN BORDER. A FLASH FLOOD WATCH IS IN EFFECT
FOR PORTIONS OF NORTHERN NEW YORK AND VERMONT UNTIL LATE TONIGHT.
HOT AND HUMID CONDITIONS WILL PREVAIL WEDNESDAY, WITH A FEW
THUNDERSTORMS AROUND IN THE AFTERNOON. THERE WILL BE A BETTER
CHANCE OF STORMS ON THURSDAY, AS A COLD FRONT APPROACHES THE REGION,
ALTHOUGH IT WILL STILL BE HUMID. COOLER AND DRIER AIR COMES IN
FOR THE END OF THE WEEK AND WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 335 PM EDT TUESDAY...RADAR STARTING TO LIGHT UP WITH
THUNDERSTORMS ACROSS ONTARIO AS I TYPE. THESE STORMS ARE FIRING UP
ALONG THAT WEAK BOUNDARY THAT IS DRAPED NEAR THE CANADIAN BORDER.
EXPECT THIS TO REMAIN THE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT FOR THE REST OF THE AFTERNOON AND EVENING. STORMS
SHOULD BE MORE SCATTERED IN NATURE FARTHER SOUTH. AS EXPECTED,
GETTING A LATER START WITH CONVECTION TODAY AS THE EARLIER CLOUDS
AND SHOWERS STABILIZED THINGS. LAPS MESO-ANALYSIS INDICATING CAPES
ARE UP NEAR 2000 J/KG IN THE ST LAWRENCE VALLEY, AND NOW JUST OVER
1000 J/KG IN THE CHAMPLAIN VALLEY. THAT INSTABILITY SHOULD
CONTINUE TO INCREASE THE NEXT FEW HOURS AS SUNSHINE CONTINUES TO
PUSH TEMPERATURES UP A FEW MORE DEGREES. THUS, EXPECT THE STORMS
TO CONTINUE TO PUSH EAST AND SLOWLY INCREASE IN COVERAGE AREA,
ESPECIALLY CLOSE TO THE CANADIAN BORDER. SHOULD BE REACHING THE
NORTHERN CHAMPLAIN VALLEY ABOUT 7PM-ISH, AND THEN INTO THE
NORTHEAST KINGDOM AFTER THAT. ATMOSPHERE IS RATHER MOIST, SO THE
STORMS WILL BE EFFICIENT RAIN PRODUCERS (IN ADDITION TO PERHAPS
DROPPING SOME SMALL HAIL AND WET MICROBURSTS). THUS, WILL BE
KEEPING THE FLASH FLOOD WATCH IN EFFECT.

CONVECTION WILL BE TAPERING OFF LATE THIS EVENING. PERHAPS SOME
PATCHY FOG DEVELOPING LATE TONIGHT. WITH THE HIGH DEWPOINTS ACROSS
THE REGION, IT WILL REMAIN MUGGY OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 335 PM EDT TUESDAY...FAIRLY HIGH CONFIDENCE THAT THERE WILL BE
ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AND THAT IT
WILL VERY WARM AND HUMID. HOWEVER, LOW CONFIDENCE WITH REGARD TO
EXACT TIMING OF THE DETAILS, ESPECIALLY WITH A FRONTAL SYSTEM ON
THURSDAY.

LATEST GUIDANCE INDICATING TOMORROW WILL BE GENERALLY
PRECIPITATION FREE AS A WEAK CAP AND DRYING ALOFT SHOULD SUPPRESS
MOST CONVECTION. HOWEVER THE DOWNSIDE WILL BE MORE SUN, AND
COMBINED WITH 850MB TEMPERATURES UP AROUND 18C, THIS WILL SUPPORT
HIGH TEMPERATURES WAY UP INTO THE 80S AND EVEN SOME LOWER 90S IN
THE VALLEYS. ADDING TO THE UNCOMFORTABLE NATURE WILL BE THE HIGH
DEWPOINTS UP AROUND 70F. THIS WILL RESULT IN HEAT INDEX VALUES
TOPPING OUT WELL INTO THE 90S. STILL WAY BETTER THAN WHAT OUR
FRIENDS DOWN IN THE LOWER MISSISSIPPI VALLEY HAVE BEEN DEALING
WITH. WITH THE HEAT, WE WILL GENERATE SOME SURFACE BASED
INSTABILITY AND THIS SHOULD TRIGGER A FEW THUNDERSTORMS LATER IN
THE AFTERNOON, ESPECIALLY ACROSS HIGHER TERRAIN. PAINTED IN CHANCE
LEVEL POPS ACROSS THE DACKS AND GREENS FOR TOMORROW.

WEDNESDAY NIGHT LOOKS TO BE ANOTHER MUGGY/CLOSE THE WINDOWS AND
TURN ON THE AIR-CONDITIONING TYPE OF NIGHT.

THURSDAY IS WHERE CONFIDENCE IS RATHER LOW WITH DETAILS.
YESTERDAY, GUIDANCE WAS INDICATING A FRONT TO PASS THROUGH
THURSDAY NIGHT. 12Z RUNS ARE NOW SHOWING A DUAL DEAL OF A SYSTEM
THURSDAY AND THURSDAY NIGHT. FIRST IS A STRONG SHORTWAVE AND
ASSOCIATED SURFACE TROUGH TO COME THROUGH AT SOME POINT ON
THURSDAY ACCOMPANIED BY SHOWERS AND STORMS. I GENERALLY FOLLOWED
THE SREF GUIDANCE WHICH POINTS TO BEST CHANCES IN THE AFTERNOON, HOWEVER
THE 12Z GFS AND ECMWF WOULD SAY MORNING. GIVEN THE BACK AND FORTH
WITH THE MODEL TIMING, I FIGURED WHAT I HAD WAS A GOOD COMPROMISE.
OF COURSE THE TIMING OF THE PRECIPITATION WILL HAVE A BIG IMPACT
ON HIGHS AS WELL. TOOK A MODEL BLEND.

THURSDAY NIGHT THE SECOND PORTION COMES THROUGH. THIS LOOKS TO BE
MORE OF A DEWPOINT FRONT AND WINDSHIFT TO THE WEST, BUT HELD ON TO
SOME LOW CHANCES FOR SHOWERS AND STORMS INTO THE NIGHT. NOT VERY
CONFIDENT IN THAT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 335 PM EDT TUESDAY...MEDIUM RANGE SOLUTIONS IN FAIRLY DECENT
AGREEMENT ON OVERALL EVOLUTION OF WX PATTERN TO BEGIN THE EXTENDED
PORTIONS OF THE FSCT. THIS WILL ESSENTIALLY FEATURE HIGH PRESSURE
AT THE SFC TO MID LVLS WITH PERSISTENT BROAD CYCLONIC FLOW ALOFT
FRI/SAT WITH MAINLY CLR/PS SKIES AND DRY CONDS EXPECTED. A QUICK
LOOK AT MEAN LOW LVL MODEL TEMPS WOULD SUPPORT NEAR SEASONAL MOS
TEMPS WITH HIGHS FROM THE M70S TO L80S AND LOWS IN THE 50S EACH
DAY UNDER LIGHT WIND REGIME.

FCST BECOMES A TAD MORE UNCERTAIN FROM SUNDAY ONWARD AS MODELS
DIFFER IN OPINION ON THE DEGREE TO WHICH ADDL SFC TROUGHING SETTLES
SLOWLY SOUTHWARD ACROSS THE AREA. GFS AND ITS SUPPORTING ENSEMBLE
MEAN THE MOST BULLISH WITH THIS SCENARIO...THOUGH 00Z EURO MUCH
LESS SO. DUE TO THIS UNCERTAINTY...WILL LOWER MEXMOS POPS VALUES
SOMEWHAT...PAINTING AN OUTSIDE THREAT (15-25%) OF SHOWERS/THUNDER
FROM SUNDAY ONWARD WITH PRIMARY EMPHASIS DURING THE DAYLIGHT HOURS
WHEN SFC HEATING THE GREATEST. OVERALL TEMPERATURES SHOULD BE
SEASONABLY WARM DURING THESE PERIODS BUT NOT EXCESSIVE AS FLOW
TURNS SOUTH/SOUTHWESTERLY AND SFC TD VALUES SLOWLY CLIMB.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT THE NORTHERN TAF SITES OVER THE NEXT COUPLE HOURS...HAVE
GONE WITH VFR CONDS AND VICINITY SHOWERS IN THE BASE GROUP OF
KMSS/KPBG/KBTV/KMPV AND ADDED TEMPO GROUPS WHERE NECESSARY FOR THE
OCCASIONAL TSRA SINCE THEY ARE RATHER SHORT LIVED AND ONLY BRIEFLY
BRING CONDS DOWN TO MVFR OR IFR IN A HEAVIER SHOWER. THESE SHOULD
START TO EASE AFTER ABOUT 2Z THEN SOME CLEARING IS EXPECTED
OVERNIGHT. THIS ALONG WITH EASING WINDS AND SUCH A MOIST AIRMASS
IN PLACE...FOG FORMATION IS EXPECTED AT ALL TAF SITES EXCEPT
KMSS...WHICH IS CLIMATOLOGICALLY UNFAVORED. ALL OF THE REMAINING
LOCATIONS ALREADY HAVE VISIBILITIES BELOW 10SM...AND ARE EXPECTED
TO FALL TO MVFR AFTER ABOUT 5Z...WITH KSLK/KMPV DROPPING DOWN TO
LIFR/VLIFR RESPECTIVELY. FOG SHOULD START TO LIFT AFTER 12Z AS
SWLY WINDS PICK UP. THESE WILL GRADUALLY VEER MORE WSW THROUGH THE
AFTERNOON AND BECOME GUSTY. THE NORTHERN TAF SITES ARE EXPECTED TO
SEE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WEDNESDAY
AFTN/EVENING...SO HAVE ADDED VCSH AND CB TO KMSS AFTER 17Z AND TO
KPBG/KBTV AFTER 21Z.

OUTLOOK 00Z THURSDAY THROUGH SUNDAY...
SHOWERS SHOULD EASE BY ABOUT 2Z AT THE NORTHERN SITES AGAIN...SIMILARLY
TO TONIGHT...FOG WILL BE LIKELY TO FORM 5-12Z...ESPECIALLY AT THE
CLIMATOLOGICALLY FAVORED SITES OF KMPV/KSLK. VFR CONDS EXPECTED
FOR THE START OF THE DAY THURSDAY...THEN A COLD FRONT WILL SPREAD
SHOWERS ACROSS THE REGION THURSDAY AFTN/EVENING. A FEW SHOWERS
WILL LINGER INTO FRIDAY...BUT OTHERWISE VFR CONDS EXPECTED WITH
HIGH PRESSURE BUILDING IN THRU SUNDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 4 AM EDT WEDNESDAY FOR VTZ002>007-016-
     017.
NY...FLASH FLOOD WATCH UNTIL 4 AM EDT WEDNESDAY FOR NYZ028-031.

&&

SYNOPSIS...NASH
NEAR TERM...NASH
SHORT TERM...NASH
LONG TERM...JMG
AVIATION...NH
Hazardous weather outlook, Aug 3, 11:39 AM EDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1139 AM EDT TUE AUG 3 2010

NYZ026-027-029-030-034-035-087-VTZ001-008>012-018-019-041545-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN ESSEX-EASTERN ESSEX-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WASHINGTON-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN ADDISON-EASTERN RUTLAND-
1139 AM EDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAINT LAWRENCE VALLEY
AND CENTRAL AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL AGAIN DEVELOP ACROSS NORTHERN NEW YORK AND
PARTS OF VERMONT THIS AFTERNOON AND EVENING. THE PRIMARY THREAT
WILL BE LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME
AND BRIEF WIND GUSTS TO 45 MPH. IT IS POSSIBLE AN ISOLATED
THUNDERSTORM MAY PRODUCE STRONG DAMAGING WIND GUSTS.

THE POTENTIAL FOR LOCALIZED FLOODING WILL BE POSSIBLE, AS RAINFALL
AMOUNTS OF 1 TO 2 INCHES MAY OCCUR IN A SHORT TIME. THIS WILL CAUSE
SHARP RISES ON STREAMS, ALONG WITH MINOR FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

THUNDERSTORMS WILL DIMINISH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY. GUSTY WINDS, LOCALLY HEAVY RAINFALL AND LIGHTNING STRIKES WILL
CONTINUE TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ028-031-VTZ002>007-016-017-041545-
EASTERN CLINTON-WESTERN CLINTON-WESTERN FRANKLIN-ORLEANS-ESSEX-
WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
1139 AM EDT TUE AUG 3 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL ONCE OCCUR ACROSS NORTHERN NEW YORK AND
VERMONT THIS AFTERNOON AND EVENING. THE GREATEST CONCENTRATION OF
STORMS WILL BE ALONG AND NORTH OF A NEWCOMB NEW YORK TO SAINT
JOHNSBURY VERMONT LINE. ADDITIONAL RAINFALL IN THESE AREAS COULD
QUICKLY RESULT IN FLASH FLOODING, THUS A FLASH FLOOD WATCH IS IN
EFFECT. GUSTY WINDS MAY ALSO OCCUR WITH THE STRONGEST STORMS.

THUNDERSTORMS ARE EXPECTED TO DIMINISH LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY. GUSTY WINDS, LOCALLY HEAVY RAINFALL AND LIGHTNING STRIKES WILL
CONTINUE TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 3, 6:43 PM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
643 PM EDT TUE AUG 3 2010

VTZ003-004-016-032345-
EASTERN FRANKLIN VT-ESSEX VT-ORLEANS VT-
643 PM EDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT ESSEX...FRANKLIN AND ORLEANS
COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JAY...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NEWPORT CENTER AROUND 700 PM...DERBY CENTER
AROUND 715 PM...HOLLAND AROUND 730 PM AND WARREN GORE AROUND 745 PM.

LAT...LON 4483 7174 4485 7256 4501 7257 4502 7175
Special weather statement, Aug 3, 7:53 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
753 PM EDT TUE AUG 3 2010

VTZ003-004-007-040045-
CALEDONIA VT-ESSEX VT-ORLEANS VT-
753 PM EDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...ESSEX AND ORLEANS
COUNTIES...

AT 748 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAST
CHARLESTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BRIGHTON STATE PARK AROUND 800 PM...FERDINAND
AROUND 815 PM...MAIDSTONE STATE PARK AROUND 830 PM AND MAIDSTONE
AROUND 845 PM.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT WEDNESDAY.

LAT...LON 4457 7154 4455 7158 4452 7157 4474 7215
      4493 7204 4480 7156 4477 7158 4475 7162
      4468 7160 4463 7156 4458 7154
Special weather statement, Aug 3, 8:13 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
813 PM EDT TUE AUG 3 2010

NYZ028-031-VTZ001-002-005-006-008-016-017-040200-
EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
INCLUDING THE CITIES OF...PLATTSBURGH...DANNEMORA...ALBURGH...
SOUTH HERO...ST. ALBANS...BURLINGTON...JOHNSON...STOWE...
MONTPELIER...ENOSBURG FALLS...RICHFORD...UNDERHILL
813 PM EDT TUE AUG 3 2010

...SPECIAL WEATHER STATEMENT...
AT 810 PM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS OVER MUCH OF NORTH
CENTRAL AND NORTHWEST VERMONT...AS WELL AS OVER CLINTON COUNTY NEW
YORK. THE ACTIVITY WAS MOVING EAST AROUND 30 MPH. MOST OF THE
PRECIPITATION WILL BE NORTH AND EAST OF THE GREATER BURLINGTON
AREA. SHOWERS ARE EXPECTED TO TAPER OFF FROM WEST TO EAST ACROSS
THE AREA TOWARDS 10 PM. HEAVY DOWNPOURS WITH LOCALIZED RAINFALL
AMOUNTS AROUND ONE INCH ARE POSSIBLE. THIS WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO AROUND 35 MPH ARE ALSO POSSIBLE IN ANY THUNDERSTORMS.
Special weather statement, Aug 3, 9:14 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
914 PM EDT TUE AUG 3 2010

VTZ004-007-008-040245-
CALEDONIA VT-ESSEX VT-WASHINGTON VT-
914 PM EDT TUE AUG 3 2010

...A STRONG THUNDERSTORM WILL AFFECT CALEDONIA...ESSEX AND WASHINGTON
COUNTIES...

AT 906 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARSHFIELD...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PEACHAM AROUND 930 PM...BARNET CENTER AROUND
945 PM...EAST BARNET AROUND 1000 PM...LOWER WATERFORD AROUND 1015
PM...CONCORD CORNER AROUND 1030 PM AND SOUTH LUNENBURG AROUND 1045
PM.

LAT...LON 4444 7165 4441 7169 4439 7178 4434 7183
      4432 7194 4432 7200 4427 7205 4423 7204
      4419 7205 4427 7246 4445 7244 4446 7164

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Gray, ME (KGYX), 00:00Z

1.6 hours before the tornado, 164 km from the path. August 4, 2010.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1062 joules per kilogram, CIN -21, lifted condensation level 760 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Gray, ME at 00:00Z on 2010-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 193 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-21 J/kg
Surface CAPE
1339 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.3
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Gray, ME (KGYX), 12:00Z

10.4 hours after it, 164 km from the path. August 4, 2010.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 561 joules per kilogram, CIN -85, lifted condensation level 737 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Gray, ME at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 37 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-85 J/kg
Surface CAPE
418 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Burlington radar (KCXX), 78 km away, was scanning. The volume nearest the touchdown began at 01:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:00 UTCFLOODWestmoreOrleans, VTLONG POND ROAD AND ROUTE 5A IS CLOSED DUE TO FLOODING FROM THE MILL BROOK.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2010 tornado in VermontEvery tornado in Vermont since 1950Warnings in force in Vermont nowThe forecast where you are

The other tornadoes of August 3, 2010

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 311:02 AM MDTEF0Campbell, WY0.110$1,000
August 34:22 PM EDTEF1Montgomery, NY0.250
August 34:29 PM EDTEF1Montgomery, NY0.275
August 36:57 PM CDTEF0Hanson, SD0.950
August 35:15 PM MSTEF0Apache, AZ1.040

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.